Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 62, NWS Jackson, MS

May 17, 2013Grenada County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 17, 2013, 11:33 AM CDT for Grenada County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2013, 11:33 AM CDT (16:33 UTC)
Expired
May 17, 2013, 2:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Grenada County, MS

The radar

The Columbus AFB radar (KGWX), 137 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 12:15 PM CDTFLASH FLOOD5 Sw Grenada, MSWATER WAS CLOSE TO ENTERING HOMES ALONG SHELBY CHAPEL ROAD...AS WELL AS IN THE PERRY ESTATES. A FAMILY WAS RESCUED FROM THEIR HOME ALONG SHELBY CHAPEL ROAD.
May 17, 12:25 PM CDTFLASH FLOOD1 S Grenada, MSWATER WAS COVERING PORTIONS OF HIGHWAY 51. A PORTION OF LONG STREET WAS CAVED IN DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WGUS54 KJAN 171633
FFWJAN
MSC043-171930-
/O.NEW.KJAN.FF.W.0062.130517T1633Z-130517T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1133 AM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF GRENADA...

* UNTIL 230 PM CDT

* AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR BEW SPRINGS...OR 6    
  MILES WEST OF GRENADA. THE STORMS WERE MOVING EAST AT 35 MPH.      
  ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE    
  INCHES...HAVE OCCURRED IN THE PAST SIX HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GORE
  SPRINGS AND HOLCOMB

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
THREE HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

RAINFALL AMOUNTS FROM ONE TO THREE INCHES A HOUR CAN CAUSE FLOODING
ON ROADS IN AND AROUND THE CITY OF GRENADA...INCLUDING MONROE STREET
AT FAIRGROUND ROAD...VAN DORN BETWEEN COMMERCE AND POPLAR STREETS...
MOUND STREET AT JEFFERSON STREET...PEARL AT LYNCH STREET AND COUNTRY
CLUB ROAD JUST SOUTH OF EAST MONROE STREET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3387 8976 3387 8951 3386 8950 3368 8951
      3368 9006 3382 9007 3382 8999 3383 8997
      3383 8994 3390 8993 3390 8976

$$

BK
1 follow-up statement
268 
WGUS74 KJAN 171730
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CDT FRI MAY 17 2013

MSC043-171930-
/O.CON.KJAN.FF.W.0062.000000T0000Z-130517T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRENADA MS-
1230 PM CDT FRI MAY 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
GRENADA COUNTY...

AT 1226 PM CDT...DOPPLER RADAR CONTINUES TO DETECT THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN JUST WEST OF GRENADA MOVING EAST AT 35 
MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE 
INCHES...HAVE OCCURRED IN THE PAST SIX HOURS. EMERGENCY MANAGEMENT 
OFFICIALS REPORT THAT WATER IS CLOSE TO GETTING INTO HOMES IN ALONG 
SHELBY CHAPEL ROAD...AS WELL AS IN PERRY ESTATES.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
TWO HOURS...WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3387 8976 3387 8951 3386 8950 3368 8951
      3368 9006 3382 9007 3382 8999 3383 8997
      3383 8994 3390 8993 3390 8976

$$

BK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:45 AM CDT, 48 minutes earlier.

Area forecast discussion, May 17, 10:45 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT FRI MAY 17 2013

.UPDATE...AN UPPER LOW IS LOCATED OVER SOUTHEAST MISSOURI THIS
MORNING AND CONTINUES TO MOVE NORTHEAST. STORMS STRETCH FROM EAST TO
WEST ALONG THE HIGHWAY 82 CORRIDOR AND FURTHER SOUTH A CAPPED
ENVIRONMENT IS IN PLACE WITH THE JAN MORNING SOUNDING INDICATING A
PRETTY STRONG CAP AROUND H700. BUFR SOUNDINGS INDICATE THAT THIS CAP
WILL ONLY GET STRONGER THROUGH THE DAY. WITH HEIGHTS INCREASING
THROUGH THE DAY FROM THE SOUTHWEST AND THE CAP INCREASING IN
STRENGTH OVER THE BULK OF THE AREA..EXPECT THE BEST CHANCES FOR
CONVECTION TO BE OVER THE NORTHEASTERN PORTIONS OF THE AREA THIS
AFTERNOON. SOME OF THESE STORMS COULD BE STRONG TO POSSIBLE
SEVERE...AND WILL CONTINUE TO HIGHLIGHT THAT IN THE HWO AND
GRAPHICASTS. THE CURRENT FORECAST LOOKS ON TRACK AND NO UPDATES ARE
NEEDED AT THIS TIME./15/

.SHORT TERM...FOCUS TODAY WILL BE ON THE PRECIP DEVELOPMENT AND
POTENTIAL FOR SOME STRONG/POSSIBLY SVR STORMS. VARIOUS COMPLEXITIES
EXIST WITH THIS FORECAST AND CONFIDENCE IS NOT VERY HIGH...DESPITE
IT BEING IN THE NEAR TERM.

THE MAIN PLAYER & DRIVING FORCE FOR THE NEXT 12-24HRS IS THE
SPINNING MID/UPPER LOW SITUATED TO OUR NORTH. WHILE WE REMAIN ON THE
SOUTHERN PERIPHERY OF THE SYSTEM...WE ARE IN THE FAVORED REGION
WHERE SPOKES OF ENERGY(LIFT) CAN ROTATE AROUND THE SYSTEM AND
COMBINE WITH INCREASING LOW LEVEL MOISTURE/CONVERGENCE AND PROVIDE
PRECIP. LOOK FOR THE CORE OF THE SYSTEM TO SLOWLY SHIFT EAST TODAY
WITH A PORTION OF OUR FORECAST AREA REMAINING IN A ZONE THAT WILL
FEEL THE INFLUENCE FROM A FEW PIECES OF ENERGY. ONE BEING DURING THE
DAY PERIOD AND ANOTHER OVERNIGHT.

CHALLENGES TODAY LIE IN WHAT INFLUENCES WILL THE MORNING ACTIVITY
HAVE FOR CONVECTION DEVELOPMENT LATER IN THE DAY. THE RECENT TRENDS
SUPPORT THE NORTHERN CWA (HWY 82) WILL CONTINUE TO SEE ACTIVITY
THROUGH MORNING/MIDDAY RESULTING IN POOR LAPSE RATES FOR THAT AREA
AND LIMITED INSTABILITY. HOWEVER...SUCH ACTIVITY COULD PROVIDE A
NICE BOUNDARY FOR AFTERNOON STORMS SOUTH OF HWY 82 AND JUST NORTH OF
I-20. HERE...STEEPER LAPSE RATES WILL BE DEVELOPING THUS GREATER
INSTABILITY. HOWEVER...MODELS ALSO CONTINUE TO INDICATE THAT WITH
THESE STEEPER LAPSE RATES WILL COME STRONGER CAPPING AND RISING MID
LEVEL HEIGHTS. FORECAST MODELS REALIZE THIS AND CONTINUE TO LIMIT
PRECIP DEVELOPMENT TOO FAR S AND SW.

WITH ALL THE VARYING CHALLENGES IN FIGURING OUT THE EVOLUTION TO
STORMS TODAY...I WILL FOLLOW SOME SORT OF BLEND OF DIFFERENT
OUTCOMES. I WILL FOCUS THE BETTER PRECIP/STORM RISK ACROSS THE NE
QUAD. AS FOR STRONG/SVR POTENTIAL...CONFIDENCE IS NOT GREAT...BUT
POTENTIAL DOES EXIST AND WILL HIGHLIGHT AN AREA SIMILAR TO WHAT HAS
BEEN ADVERTISED WITH MORE OF A FOCUS ON THAT NE QUAD. AT THIS
TIME...NO PARTICULAR TYPE OF SVR WX LOOKS TO BE THE
FOCUS...HAIL...DMG WINDS AND EVEN A TORNADO OR TWO APPEAR POSSIBLE.
TIMING IS TOUGH...BUT IT SEEMS LIKE MIDDAY INTO THE AFTERNOON FIT
BEST.

FOR TONIGHT...MORE UNCERTAINTY EXISTS...BUT THE FORECAST MODELS
CONTINUE TO SHOW/HINT AT WHAT LEFT OVER BOUNDARIES FROM EARLIER
ACTIVITY WILL SERVE AS A FOCUS FOR SOME ADDITIONAL DEVELOPMENT. THE
FOCUS SEEMS TO BE MORE TOWARD THE GOLDEN TRIANGLE AREA WITH THE
STORM THREAT SHIFTING TO MORE OF A HEAVY RAIN SITUATION. DURING THIS
TIME...850MB FLOW WILL VEER TO MORE WESTERLY AND SUPPORT STORM
REDEVELOPMENT FROM THE BACK END WHICH WILL LIKELY CAUSE SOME SORT OF
STORM TRAINING. JUST WHERE ACTIVITY SETS UP IS HARD TO PINPOINT BUT
WHERE IT DOES...A LOCALIZED AREA COULD SEE SOME EXCESSIVE PRECIP.

FOR SAT-SAT NGT...MID/UPPER LEVEL RIDGING BUILDS IN ALONG WITH
STRONGER CAPPING. THIS WILL LIMIT PRECIP POTENTIAL BUT ALSO ALLOW
FOR WARMER TEMPS. /CME/

.LONG TERM...UPPER RIDGING WILL CONTINUE SUNDAY...KEEPING CONDITIONS
DRY AND MAINTAINING RELATIVELY WARM TEMPERATURES FOR THE AREA. THE
RIDGE BEGINS TO EDGE TO THE EAST MONDAY BUT WILL EXERT ENOUGH
INFLUENCE TO MAINTAIN A RELATIVELY DRY AIR MASS OVER THE REGION. LOW
LEVEL MOISTURE WILL BE ON THE INCREASE IN PERSISTENT LOW LEVEL SLY
FLOW. THIS WILL BE REFLECTED IN HUMID AFTERNOONS AND NIGHTTIME LOWS
THAT COULD POTENTIALLY HANG AROUND RECORD HIGH VALUES FOR MORNING
LOW TEMPS.

PRECIPITABLE WATER VALUES WILL BE ON THE INCREASE OVER WRN ZONES BY
TUESDAY EVENING AHEAD OF A BOUNDARY APPROACHING THE ARKLATEX
REGION...INCREASING TO 1.5-1.8 INCHES OVER MUCH OF WRN AND NRN
PORTIONS OF THE FORECAST AREA WEDNESDAY AND THE REMAINDER OF THE
AREA THURSDAY. THE SURFACE BOUNDARY IS FORECAST TO WEAKEN AND MODELS
DIFFER ON WHETHER A LOW LEVEL CONVERGENCE ZONE ASSOCIATED WITH THE
REMNANTS OF THE BOUNDARY WILL PIVOT INTO THE AREA LATE IN THE
EXTENDED PERIOD. CHANCES FOR SCATTERED SHOWERS AND TSTMS WILL
INCREASE FOR WEDNESDAY AND THURSDAY AS MOISTURE DEEPENS AND THE CAP
WEAKENS. /03/

&&

.AVIATION...CIG WL CONTINUE TRENDING VFR THRU 17Z W/VFR CONDS XPCTD
THEREAFTER OUTSIDE OF SHRA/TSRA THAT MAY IMPACT AREAS EAST OF I-55
AND N OF I-20 THRU THE AFTN. SHRA/TSRA ACTIVITY MAY PERSIST INTO THE
OVRNGT HRS ACROSS THE GOLDEN TRIANGLE BEFORE MOVING EAST BY TOMORROW
MORNING. A FEW STRONGER STORMS W/WIND GUSTS TO 50-60MPH/HAIL/PSBLY A
TORNADO MAY DEVELOP ACROSS THIS AREA 18-23Z. SFC WINDS WL REMAIN SLY
OVER THE NEXT 24 HRS WITH A FEW GUSTS TO 15KTS OR SO PSBL THIS AFTN.
/BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  69  87  68 /  32  16  10   6
MERIDIAN      84  67  87  66 /  37  23   9  11
VICKSBURG     85  68  87  67 /  25  11   8   4
HATTIESBURG   86  68  88  67 /  13   8   6   8
NATCHEZ       85  68  87  68 /  13   5   4   6
GREENVILLE    83  70  87  69 /  36  13  14   4
GREENWOOD     82  69  88  69 /  49  22  17   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/03/
Hazardous weather outlook, May 17, 10:31 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT FRI MAY 17 2013

MSZ026>033-037>039-044>046-050>052-057-058-181545-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-
LAUDERDALE-JASPER-CLARKE-
1031 AM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE NORTHERN PART OF THE
AREA. WIND GUSTS OF 50-60 MPH AND HAIL WILL BE POSSIBLE FROM THE
STRONGER STORMS...ALONG WITH THE POSSIBILITY OF A BRIEF TORNADO. IN
ADDITION...LOCALLY HEAVY RAINFALL COULD DEVELOP...ESPECIALLY TONIGHT
AS STORMS MAY REPEATEDLY MOVE OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>043-047>049-053>056-059>066-072>074-181545-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-
YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1031 AM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.